Ohio, 2009

Hail and Damaging Winds in Ohio, August 20, 2009

August 20, 2009 · NWS RLX · 13 events in 4 counties and zones

Out ahead of a summer cold front, an outflow boundary from previous convection interacted with a tropical air mass. Strong drying in the mid levels, aided in producing severe thunderstorms across southeast Ohio during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Out ahead of a summer cold front, an outflow boundary from previous convection interacted with a tropical air mass. Strong drying in the mid levels, aided in producing severe thunderstorms across southeast Ohio during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 3:45 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 20, 3:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT THU AUG 20 2009

.SYNOPSIS...
TROPICAL MOISTURE PREVAILS UNTIL FRIDAY WHEN A COLD FRONT PUSHES
THROUGH. LOW PRESSURE ALOFT AFFECTS THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
LEFT OVER BOUNDARY FROM CONVECTION LAST NIGHT OVER IN AND IL WILL
PROVIDE A FOCUS FOR SOME CONVECTION THIS AFTERNOON IN WESTERN
PORTIONS OF THE AREA. HOWEVER...STORMS WILL BE MOVING FAIRLY GOOD.
WILL KEEP A CLOSE EYE ON THIS AREA FOR POSSIBLE TRAINING.

COLD FRONT PUSHES THROUGH FRIDAY. WITH PLENTY OF MOISTURE IN
PLACE...EXPECT TO SEE A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
BOUNDARY. TIMING OF FRONT IS NOT OPTIMUM FOR STRONGER STORMS...SO
WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. WE WILL HAVE TO MONITOR
THIS SITUATION CLOSELY HOWEVER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WITH THE FRONT EAST OF THE AREA THERE WAS SOME DISAGREEMENT AMONG
THE MODELS ON THE PLACEMENT OF AN UPPER LEVEL FEATURE. DRIER AIR
WILL CONTINUE TO FILTER INTO THE REGION BUT THE UPPER LOW WILL
CREATE A POTENTIAL FOR LIGHT SHOWERS. IN ADDITION TO THE SHOWERS
THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS.

HAVE INTRODUCED POPS INTO DAYS 2-3 TO ACCOUNT FOR ECMWF PLACEMENT OF
COLD UPPER LOW NEAR SOUTHEASTERN OHIO. FAVORED A DIURNAL PRECIP
PATTERN DURING THESE PERIODS. MOS GUIDE BC USED FOR TEMPS ON SAT AND
SUN BUT RAISED TEMPS SLIGHTLY ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE PERIOD LOOKS QUIET INITIALLY BUT A WEAK COLD FRONT LOOKS TO MOVE
TOWARD THE REGION ON WEDNESDAY NIGHT INTO THURSDAY.

FOLLOWED HPC GUIDE FOR POPS LATER ON THE DAY WEDNESDAY.
MINOR ADJUSTMENTS TO SKY TO ACCOUNT FOR SLIGHTLY HIGHER POP DAYS 6-7.
RAISED HPC MAX TEMPS SLIGHTLY ON DAY 4 AND LOWERED THEM SLIGHTLY ON
DAY 5. TEMPS WERE LOWERED FROM HPC ON DAY 7 TO ACCOUNT FOR HIGHER
POP.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
TROPICAL MOISTURE OVER THE REGION WILL CONTINUE TO PROVIDE SCATTERED
SHOWERS AND THUNDERSTORMS UNTIL COLD FRONT PUSHES THROUGH ON FRIDAY.
EXPECT A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT.
WITH PLENTY OF MOISTURE...LOW VISIBILITIES AND CEILINGS CAN BE
EXPECTED IN THE PRECIPITATION.

AFTER 18Z FRIDAY...
IFR CONDITIONS IN THUNDERSTORMS FRIDAY AFTERNOON ALONG THE COLD
FRONT. SATURDAY NIGHT IFR CONDITIONS POSSIBLE DUE TO FOG AND OR LOW
STRATUS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/TJT
NEAR TERM...RPY
SHORT TERM...TJT
LONG TERM...TJT
AVIATION...RPY
Hazardous weather outlook, Aug 20, 3:24 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT THU AUG 20 2009

VAZ003-004-WVZ013-015-024>028-030>040-046-047-212030-
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
424 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-029-
212030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-GILMER-
424 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 20, 12:53 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU AUG 20 2009

OHZ083-084-201900-
JACKSON-VINTON-
153 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS WILL AFFECT JACKSON AND VINTON COUNTIES...

AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTHEAST OF CHILLICOTHE TO BEAVER TO SOUTH PORTSMOUTH...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO RADCLIFFE...
PETERSBURG...MABEE...EAGLE MILLS...CREOLA...BYER...ALLENSVILLE...
ZALESKI...WELLSTON...OAK HILL...MCARTHUR...LAKE HOPE STATE PARK...
JACKSON...HAMDEN AND COALTON.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

05
Special weather statement, Aug 20, 1:46 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT THU AUG 20 2009

OHZ075-076-083>086-201945-
ATHENS-GALLIA-JACKSON-MEIGS-VINTON-WASHINGTON-
246 PM EDT THU AUG 20 2009

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...EASTERN VINTON...
JACKSON...MEIGS...NORTHERN GALLIA AND SOUTHWESTERN WASHINGTON
COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
NELSONVILLE TO 6 MILES SOUTHEAST OF MCARTHUR TO 9 MILES NORTHEAST OF
WHEELERSBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Vinton

When
August 20, 3:55 PM EST
Where
Vinton County, 1.41 mi ENE of Mc Arthur Vntn Co Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.340, -82.427

Trees were blown down.

Hail, Athens

When
August 20, 4:18 PM EST
Where
Athens County, Nelsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.470, -82.230

Hail, Athens

When
August 20, 4:20 PM EST
Where
Athens County, 1.34 mi SSE of Nelsonville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.452, -82.222

Funnel Cloud, Athens

When
August 20, 4:20 PM EST
Where
Athens County, 0.57 mi ESE of Kimberly
Reported by
Public
Coordinates
39.427, -82.210

Strong rotation was remotely detected by weather radar. A tornado warning was in effect, but the funnel cloud did not reach the ground.

Hail, Athens

When
August 20, 4:21 PM EST
Where
Athens County, 0.6 mi S of Buchtel
Measured
1.25 in hail
Reported by
Public
Coordinates
39.461, -82.178

Thunderstorm Wind, Athens

When
August 20, 4:25 PM EST
Where
Athens County, 0.67 mi S of Buchtel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.460, -82.180

Several trees were blown down.

Hail, Morgan

When
August 20, 4:56 PM EST
Where
Morgan County, Chesterhill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -81.870

Thunderstorm Wind, Morgan

When
August 20, 4:56 PM EST
Where
Morgan County, Chesterhill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.480, -81.870

Trees were blown down.

Hail, Morgan

When
August 20, 5:05 PM EST
Where
Morgan County, Stockport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -81.800

Hail, Washington

When
August 20, 5:15 PM EST
Where
Washington County, 1.85 mi SSW of Waterford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.506, -81.645

Hail, Washington

When
August 20, 5:15 PM EST
Where
Washington County, 0.7 mi NW of Waterford
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.537, -81.639

Thunderstorm Wind, Athens

When
August 20, 5:25 PM EST
Where
Athens County, 0.98 mi S of Buchtel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.456, -82.180

Trees and large branches fell.

Hail, Washington

When
August 20, 5:25 PM EST
Where
Washington County, 3 mi E of Beverly
Measured
1.5 in hail
Reported by
Public
Coordinates
39.550, -81.574

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191460, 191461, 191465, 191466, 191462, 191463, 191467, 191470, 191476, 191471, 191472, 191473, 191474.